Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 237, NWS State College, PA

August 15, 2019Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 15, 2019, 5:19 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 5:19 PM EDT (21:19 UTC)
Expired
Aug 15, 2019, 6:15 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cambria County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 53 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:37 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 15, 3:37 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
337 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A trough of low pressure will keep the weather unsettled
for the next several days. Temperatures will remain near normal
and it will be rather humid. By late in the weekend into early
next week look for hot and humid conditions, especially across
the southeast portions of the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar shows numerous showers and thunderstorms breaking out
under the strong August sun. The near term CAMs continue to
advertise a noisy afternoon. RAP shows ML CAPE between
1500-2000J with moderate shear. SPC has issued a SWOMCD with a
40% of a watch. Isolated rotating storms will be possible as we
progress into the afternoon.

The highest threat will be for some gusty winds with the
strongest storms along with brief heavy downpours.

Convection will continue into the evening hours before
decreasing in coverage and intensity later. It will be a muggy
night with patchy fog if skies manage to clear at all. Lows will
be in the 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Weak upper troughing will once again tend to lead to mainly
diurnal showers and thunderstorms Friday. Models develop
moderate instability and shear so we could be looking at a
virtual repeat of today.

Highs will range from the upper 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Prevalent zonal west-southwest flow aloft will persist from
this weekend through the early part of next week before
significant pattern amplification unfolds over the CONUS. A
strong upper builds builds from the Four Corners region to the
south central Plains by mid week. Downstream upper troffing will
be prevalent over much of the GLAKS and eastern seaboard, with
perhaps a trend towards slightly less heat and humidity late
next week. It still looks quite warm however.

Initially, a very warm air mass should build north and east
into PA this weekend with heat indices by Sunday likely topping
90F over much of the southeast. Mainly diurnal convection
chances persist each day, although in this pattern most areas
will remain dry at any given time, and scattered
afternoon/evening variety is favored.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Most of the area as improved to VFR, and any impacts going into
the evening will be confined to those terminals that experience
a hit from the scattered thunderstorms that are breaking out.

Low clouds and fog are expected to bring more widespread
restrictions again tonight into early Friday morning, with
Friday afternoon seeing scattered showers and thunderstorms
developing once again.

.Outlook...

Sat-Tue...VFR. Isolated-scattered showers/thunderstorms
possible, mainly in the afternoon/early evening hours. Late
night and early morning fog/low clouds.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Ross
AVIATION...DeVoir
Hazardous weather outlook, Aug 15, 3:28 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
328 PM EDT Thu Aug 15 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
328 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible into
early this evening across the region. Some storms could contain
damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving showers and storms along an old frontal boundary could
result in isolated heavy downpours. Areas that receive repeated
storms could have localized runoff issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Aug 15, 3:47 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT Thu Aug 15 2019

PAZ012-041-045-152015-
Southern Clinton PA-Northern Clinton PA-Northern Lycoming PA-
347 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, Doppler radar indicated a strong thunderstorm over
Keating, moving east at 20 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Lock Haven, Keating, Dunnstown, Renovo, McElhattan, South Renovo,
Westport, Glen Union, Waterville, Hyner and Lock Haven University.

LAT...LON 4135 7730 4112 7734 4121 7790 4125 7790
      4123 7792 4123 7794 4122 7794 4122 7796
      4135 7790
TIME...MOT...LOC 1946Z 274DEG 19KT 4126 7787

Martin
Local storm report, Aug 15, 4:27 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NNW FAXON             41.26N  76.98W
08/15/2019                   LYCOMING           PA   TRAINED SPOTTER

            A FEW TREES DOWN NEAR DIVINE PROVIDENCE MEDICAL CENTER.

&&

EVENT NUMBER CTP1901622

COLBERT
Local storm report, Aug 15, 4:38 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            1 ENE VALLAMONT HILLS   41.26N  77.01W
08/15/2019                   LYCOMING           PA   TRAINED SPOTTER

            GRAFIUS RUN AND LOYALSOCK RUN OUT OF THEIR BANKS.

&&

EVENT NUMBER CTP1901623

COLBERT
Special weather statement, Aug 15, 4:47 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
447 PM EDT Thu Aug 15 2019

PAZ041-046-152115-
Southern Lycoming PA-Northern Lycoming PA-
447 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
515 PM EDT...

At 446 PM EDT, Doppler radar indicated a strong thunderstorm near
Loyalsockville, moving northeast at 20 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Montoursville, Muncy, Hughesville, Montgomery, Barbours,
Loyalsockville and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 7673 4131 7660 4123 7668 4117 7688
      4134 7695 4141 7675
TIME...MOT...LOC 2046Z 245DEG 19KT 4130 7683

Jung
Special weather statement, Aug 15, 5:10 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
510 PM EDT Thu Aug 15 2019

PAZ005-006-152145-
McKean PA-Potter PA-
510 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 545 PM EDT...

At 510 PM EDT, Doppler radar indicated a strong thunderstorm near
Shinglehouse, moving east at 25 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Port Allegany, Smethport, Shinglehouse, Genesee, Ulysses, Oswayo and
Ceres.

LAT...LON 4200 7777 4187 7773 4180 7844 4200 7827
TIME...MOT...LOC 2110Z 253DEG 22KT 4197 7813

Martin
Special weather statement, Aug 15, 5:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
511 PM EDT Thu Aug 15 2019

PAZ025-152200-
Blair PA-
511 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 600
PM EDT...

At 510 PM EDT, Doppler radar indicated a strong thunderstorm near
Royer, moving east at 15 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Altoona, Hollidaysburg, Lakemont, Williamsburg, Duncansville, Canoe
Creek State Park, Royer, Newry, Peoples Natural Gas Field and
Lakemont Park And Island Waterpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4039 7843 4042 7849 4053 7837 4056 7820
      4053 7817 4054 7815 4057 7813 4049 7815
      4050 7813 4047 7813 4036 7821
TIME...MOT...LOC 2110Z 264DEG 15KT 4044 7832

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:29 PM EDTSpecial Weather StatementCTPClearfield46 min
Aug 15, 2:10 PM EDTAreal Flood AdvisoryCTPColumbia3 hr
Aug 15, 2:13 PM EDTSpecial Weather StatementCTPBedford47 min
Aug 15, 3:00 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 15, 3:11 PM EDTTornado WarningCTPBedford49 min
Aug 15, 3:39 PM EDTSpecial Weather StatementCTPClearfield51 min
Aug 15, 3:47 PM EDTSpecial Weather StatementCTPClinton28 min
Aug 15, 3:47 PM EDTSevere Thunderstorm WarningCTPLycoming58 min
Aug 15, 3:56 PM EDTSevere Thunderstorm WarningCTPClinton94 min
Aug 15, 4:03 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield57 min
Aug 15, 4:06 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton27 min
Aug 15, 4:19 PM EDTFlash Flood WarningCTPLycoming3 hr
Aug 15, 4:47 PM EDTSpecial Weather StatementCTPLycoming28 min
Aug 15, 4:52 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield113 min
Aug 15, 5:08 PM EDTSevere Thunderstorm WarningCTPLycoming67 min
Aug 15, 5:10 PM EDTSpecial Weather StatementCTPPotter35 min
Aug 15, 5:11 PM EDTSpecial Weather StatementCTPBlair49 min
Aug 15, 5:22 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon53 min
Aug 15, 5:28 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga62 min
Aug 15, 5:44 PM EDTSpecial Weather StatementCTPCentre46 min
Aug 15, 5:53 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria67 min
Aug 15, 6:16 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin59 min
Aug 15, 6:32 PM EDTAreal Flood AdvisoryCTPMcKean, Potter3 hr
Aug 15, 6:44 PM EDTSpecial Weather StatementCTPMcKean, Potter31 min
Aug 15, 6:51 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter54 min
Aug 15, 6:55 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin, Perry, Snyder65 min
Aug 15, 7:08 PM EDTSpecial Weather StatementCTPBlair37 min
Aug 15, 7:18 PM EDTSevere Thunderstorm WarningCTPHuntingdon72 min
Aug 15, 7:27 PM EDTFlash Flood WarningCTPMcKean, Potter3 hr
Aug 15, 7:33 PM EDTSevere Thunderstorm WarningCTPPotter57 min
Aug 15, 7:38 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter67 min
Aug 15, 7:59 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.